Colorado, 2014

High Wind in Colorado, February 20 to 21, 2014

February 20 to 21, 2014 · NWS BOU · 3 events in 3 counties and zones

High winds occurred in and near the foothills of Boulder and Jefferson Counties. Peak wind reports included: 93 mph, 2 miles south-southeast of Gold Hill; 89 mph at NCAR Mesa Lab; 83 mph, 3 miles east of Gold Hill and the National Wind Technology Center; 76 mph, in Boulder, 4 miles east-northeast of Nederland and the Junction of Colorado Highways 72 and 93; and 75 mph at Lyons.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds occurred in and near the foothills of Boulder and Jefferson Counties. Peak wind reports included: 93 mph, 2 miles south-southeast of Gold Hill; 89 mph at NCAR Mesa Lab; 83 mph, 3 miles east of Gold Hill and the National Wind Technology Center; 76 mph, in Boulder, 4 miles east-northeast of Nederland and the Junction of Colorado Highways 72 and 93; and 75 mph at Lyons. Scattered electrical outages were reported in Boulder, Denver and Littleton, which affected 3,400 Xcel Energy customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 20, 8:50 PM MST, 9 minutes earlier.

Area forecast discussion, Feb 20, 8:50 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
850 PM MST THU FEB 20 2014

.UPDATE...WINDS IN THE HIGH COUNTRY AND DOWN INTO THE FOOTHILLS
ARE TRENDING UP IN SPEED WITH GUSTS NEAR 70 MPH SO FAR. SOME OF
THESE MOUNTAIN WAVE WINDS ARE PUSHING OUT ONTO THE ADJACENT PLAINS
WITH GUSTS BETWEEN 30 AND 40 MPH. EXPECT THIS TO CONTINUE THROUGH
THE NIGHT WITH EVEN HIGHER GUSTS REACHED BETWEEN NOW AND AROUND 3
AM FOR A PEAK WIND PERIOD.

HAVE COOLED MINIMUM TEMPERATURES FOR TONIGHT DOWN OVER THE PALMER
DIVIDE AS READINGS WERE ALREADY HITTING THE FORECASTED MINIMUM.
LAST NIGHTS SNOWFALL IS SURELY AFFECTING THE SURFACE
TEMPERATURES...HAVE UPDATED THE GRIDS AND FORECAST TO ACCOUNT FOR
THIS.

MOISTURE FOR THE MOUNTAINS HAS BEEN AT A MINIMUM SO FAR THIS
EVENING WITH LITTLE TO NO SNOW BEING REPORTED. LATEST HI RES
MODELS SHOW...AS WELL AS SUPPORTED BY SATELLITE AND RADAR...THAT
MOISTURE WILL INCREASE MAINLY AFTER MIDNIGHT FOR THE MOUNTAINS
WITH LESS THAN TWO INCHES EXPECTED OVER THE HIGHEST PEAKS. HAVE
ADJUSTED GRIDDED FORECAST FOR THIS AS WELL.

&&

.AVIATION...MOUNTAIN WAVE WINDS HAVE BEEN DIPPING DOWN TO AFFECT
BOTH BJC AND DEN WITH HIGHER WINDS SO FAR THIS EVENING. EXPECT
THIS TO CONTINUE THROUGH THE NIGHT WITH PERHAPS A LULL AT DEN
TOWARDS MORNING. BJC WILL LIKELY REMAIN STRONG THROUGHOUT THE
NIGHT. APA SHOULD BE FAR ENOUGH AWAY TO REMAIN IN A SOUTHWEST
DRAINAGE PATTERN THROUGH MOST OF THE NIGHT...BUT SOME WEST GUSTS
CANNOT BE RULED OUT. THEN WINDS WILL RAMP RIGHT UP AGAIN THROUGH
THE MORNING WITH WEST TO NORTHWEST WINDS LIKELY GUSTING BETWEEN
30 AND 40 KTS THROUGHOUT THE DAY. VFR CEILINGS AND VISIBILITY FOR
THE NEXT 24 HOURS WITH ONLY HIGH CLOUDS.

&&

.PREV DISCUSSION... /ISSUED 229 PM MST THU FEB 20 2014/

SHORT TERM...STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
COLORADO TONIGHT AND THURSDAY. AN UPPER LEVEL DISTURBANCE IS
PROGGED TO PASS TO THE NORTH OF THE STATE OVERNIGHT. SPATIAL
CROSS-SECTIONS INDICATE THE FLOW MORE WLY AT RIDGETOP WITH SOME
MID LEVEL WARM AIR ADVECTION. AS A RESULT THE CROSS-SECTIONS
DEVELOP AT MOUNTAIN WAVE OVERNIGHT...STRONGEST FM 06-12Z. ALTHOUGH
MARGINAL...I WENT AHEAD AND UPGRADED ZONES 38 AND 39 TO A HIGH
WIND WARNING EARLIER...BEST CHC FOR HIGH WINDS WILL BE IN THOSE
AREAS ADJACENT TO THE FOOTHILLS. IF ANY LIGHT SNOW DEVELOPS
TONIGHT IT WILL LIKELY BE NORTH OF I-70 AND PRIMARILY HIGHER WEST
FACING SLOPES. ACCUMULATIONS SHOULD BE LESS THAN 2 INCHES. AS FAR
AS THE REST OF THE FORECAST AREA IS CONCERNED...CONVECTIVE
BUILDUPS OVER THE FAR NORTHEAST PLAINS SHOULD DIMINISH BY EARLY
EVENING. STRONG NORTHWEST WINDS HAVE BEEN IN THE 45-50 MPH RANGE
THIS AFTN AND ARE PROGGED TO DECREASE THIS EVENING. AS THE SYSTEM
PASSES TO THE NORTH OF COLORADO TONIGHT...THE MID AND UPPER LEVEL
QG ASCENT WILL BE MORE NEUTRAL...WITH WEAK TO MODERATE QG DESCENT
BRUSHING ACROSS NERN CO AROUND 18Z FRIDAY. STRONG NORTHWESTERLY
WINDS WILL RETURN...STRONGEST NEAR THE WYOMING AND NEBRASKA
BORDERS...BUT STILL UNDER HIGH WIND CRITERIA. AS A RESULT...DO NOT
ANTICIPATE ANY ADDITIONAL WIND HIGHLIGHTS TO THOSE ALREADY IN
EFFECT. STUBBORN TEMPERATURE RECOVERY THIS AFTN...SO SEE
TEMPERATURES ON FRIDAY 10-15 DEGREES WARMER THAN TODAY.

LONG TERM...A LONG WAVE TROUGH OVER CANADA AND THE EASTERN U.S.
WILL PRODUCE A NORTHWEST FLOW ALOFT OVER COLORADO THROUGH THIS
WEEKEND. THERE WILL BE ENOUGH MOISTURE AND OROGRAPHIC LIFT TO
PRODUCE LIGHT SNOW OVER THE MOUNTAINS FRIDAY NIGHT AND SATURDAY.
SNOW WILL DECREASE SATURDAY NIGHT AND END EARLY SUNDAY AS DRIER AIR
MOVES OVER THE AREA. A WEAK COLD FRONT WILL BACK INTO NORTHEAST
COLORADO SATURDAY. SHOULD WARM INTO THE 40S BEFORE IT PUSHES
THROUGH. MAY SEE LIGHT SNOW SATURDAY NIGHT AND EARLY SUNDAY BEHIND
THE FRONT. A SHORT WAVE TROUGH PASSING OVER WYOMING AND NORTHERN
COLORADO WILL ALSO HELP PRODUCE LIFT THAT COULD BRING LIGHT SNOW.

ON MONDAY...A WAVE WILL PASS WELL TO THE NORTHEAST OF COLORADO BUT
WILL PUSH ANOTHER COLD FRONT INTO NORTHEAST COLORADO. THE FRONT WILL
BACK INTO THE AREA. RIGHT NOW TIMING LOOKS MID TO LATE DAY...SO WILL
GO WITH HIGHS IN THE UPPER 40S OVER THE FRONT RANGE WITH UPPER 30S
OVER THE NORTHEAST CORNER. WILL SEE ANOTHER CHANCE FOR LIGHT SNOW
BEHIND THE COLD FRONT.

THE NORTHWEST FLOW WILL CONTINUE THROUGH THURSDAY...BUT WEAKEN.
COULD SEE LIGHT MOUNTAIN SNOW AND WILL HAVE LOW POPS IN THE FORECAST
FOR THE MOUNTAINS AND DRY CONDITIONS FOR THE PLAINS. TEMPERATURES
WILL BE SLIGHTLY BELOW NORMAL UNDER THIS PATTER. THE ECMWF IS
SHOWING A TROUGH MOVING IN FROM THE WEST THURSDAY...THEREFORE WILL
ADD LOW POPS TO THE FORECAST.

AVIATION...NWLY WINDS THIS AFTN WILL TRANSITION TO MORE OF A WLY
COMPONENT LATE THIS EVENING...THEN OVERNIGHT. VFR CIGS/VSBYS WITH
MID LEVEL BKN DECK BECOMING SCT BY THIS EVENING. WINDS REMAIN MORE
W/SWLY OVERNIGHT AND KDEN AND KAPA...WITH STG DOWNSLOPE WINDS
POSSIBLE AT KBJC...STRONGEST AFTER 06Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 AM MST FRIDAY FOR COZ038-039.

HIGH WIND WARNING UNTIL 9 AM MST FRIDAY FOR COZ033>036.

&&

SHORT TERM...COOPER
LONG TERM....MEIER
UPDATE/AVIATION...KRIEDERMAN
Hazardous weather outlook, Feb 20, 11:50 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1150 AM MST THU FEB 20 2014

COZ030>051-211900-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1150 AM MST THU FEB 20 2014

...HIGH WIND WARNING IN EFFECT THIS EVENING TO 9 AM MST FRIDAY
FOR THE FRONT RANGE FOOTHILLS AND WESTERN PORTIONS OF THE URBAN
CORRIDOR...

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST FRIDAY FOR THE
FRONT RANGE MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS WILL IN THE NORTHERN MOUNTAINS WILL DEVELOP IN
THE FOOTHILLS THIS EVENING AND MAY LINGER THROUGH FRIDAY MORNING.
WIND GUSTS TO 80 MPH WILL OCCUR AT TIMES. ADJACENT TO THE
FOOTHILLS STRONG WINDS WILL LIKELY DEVELOP AS WELL THIS EVENING
AND CONTINUE INTO FRIDAY MORNING. GUSTS FROM 65 TO 75 MPH CAN BE
EXPECTED FROM WEST OF FORT COLLINS TO BOULDER AND GOLDEN. OVER
NORTHEAST COLORADO NORTHWEST WINDS OF 20 TO 35 WITH GUSTS TO 50
MPH WILL OCCUR THROUGH THIS AFTERNOON.

SOME LIGHT SNOW WILL OCCUR IN THE MOUNTAINS TODAY AND TONIGHT WITH
AREAS OF BLOWING SNOW ABOVE 10000 FEET. ACCUMULATIONS WILL BE IN
THE 2 TO 5 INCH RANGE THROUGH LATE TONIGHT...MAINLY HIGHER WEST
FACING SLOPES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS INTO SUNDAY MORNING.
THERE IS A CHANCE SOME LIGHT SNOW MAY DEVELOP ALONG THE FRONT
RANGE AND NORTHEAST PLAINS SATURDAY NIGHT. IT WILL BE WINDY AGAIN
FRIDAY...ESPECIALLY NEAR AND IN THE FOOTHILLS AND ALSO IN THE
MOUNTAINS FRIDAY.

THERE WILL BE CHANCE FOR LIGHT SNOW AGAIN IN THE MOUNTAINS AND
ALONG THE FRONT RANGE LATE MONDAY AND MONDAY NIGHT. LIGHT SNOW
WILL REMAIN POSSIBLE IN THE MOUNTAINS THROUGH THE MIDDLE PART OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 20, 8:59 PM MST to February 21, 1:52 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 20, 8:59 PM MST to February 21, 1:52 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 20, 8:59 PM MST to February 21, 1:52 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504105, 504106, 504107.